Universality of cutoff for the Ising model

Eyal Lubetzky, Allan Sly

Research output: Contribution to journalArticlepeer-review


On any locally-finite geometry, the stochastic Ising model is known to be contractive when the inverse-temperature β is small enough, via classical results of Dobrushin and of Holley in the 1970s. By a general principle proposed by Peres, the dynamics is then expected to exhibit cutoff. However, so far cutoff for the Ising model has been confirmed mainly for lattices, heavily relying on amenability and log Sobolev inequalities. Without these, cutoff was unknown at any fixed β > 0, no matter how small, even in basic examples such as the Ising model on a binary tree or a random regular graph. We use the new framework of information percolation to show that, in any geometry, there is cutoff for the Ising model at high enough temperatures. Precisely, on any sequence of graphs with maximum degree d, the Ising model has cutoff provided that β < κ/d for some absolute constant κ (a result which, up to the value of κ, is best possible). Moreover, the cutoff location is established as the time at which the sum of squared magnetizations drops to 1, and the cutoff window is O(1), just as when β = 0. Finally, the mixing time from almost every initial state is not more than a factor of 1 + ∈β faster then the worst one (with ∈β →0 as β →0), whereas the uniform starting state is at least 2 -∈β times faster.

Original languageEnglish (US)
Pages (from-to)3664-3696
Number of pages33
JournalAnnals of Probability
Issue number6
StatePublished - Nov 1 2017


  • Cutoff phenomenon
  • Ising model
  • Mixing times of Markov chains

ASJC Scopus subject areas

  • Statistics and Probability
  • Statistics, Probability and Uncertainty


Dive into the research topics of 'Universality of cutoff for the Ising model'. Together they form a unique fingerprint.

Cite this